Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Duluth, MN

April 28, 2004Carlton County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Apr 28, 2004, 6:58 PM CDT for Carlton County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2004, 6:58 PM CDT (23:58 UTC)
Expired
Apr 28, 2004, 8:00 PM CDT
In force
62 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Carlton County, MN

The radar

The Duluth radar (KDLH), 46 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 442 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-770 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
442 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WUUS53 KDLH 282358
SVRDLH
MNC017-290100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
656 PM CDT WED APR 28 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARLTON COUNTY IN NORTHEAST MINNESOTA

* UNTIL 800 PM CDT

* AT 656 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  DAMAGING WINDS 3 MILES WEST OF KETTLE RIVER...OR ABOUT 33 MILES
  NORTH OF HINCKLEY...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARNUM AROUND 710 PM CDT...
  MAHTOWA AROUND 715 PM CDT...
  CARLTON AROUND 725 PM CDT...
  CLOQUET AROUND 730 PM CDT...

DAMAGING HAIL UP TO ONE INCH IN DIAMETER AND DESTRUCTIVE WINDS OVER
60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING
AND STAY AWAY FROM WINDOWS. IF CAUGHT OUTDOORS GET INTO A DEPRESSION
SUCH AS A RAVINE OR DITCH.

LAT...LON 4671 9297 4645 9299 4646 9233 4673 9234

$$
STEWART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:30 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 28, 2:30 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT WED APR 28 2004

.DISCUSSION...
SFC LOW MOVG ALG CN BORDER PRETTY MUCH ON SCHED. MODELS QUITE CLOSE
ON MOVMT OF CFNT. ETA A LTL FASTER...BUT NOT ENUF TO CHANGE GRIDS
MUCH. MAIN QUES IS CHC OF SVR THIS AFTN/EVE. STAB INDEXES QUITE
IMPRESSIVE...BUT WITH LACK OF LOLVL MSTR WITH GLFMEX CLOSED OFF AND
WITH WAA AT ALL LEVELS...SVR POTENTIAL WILL BE VERY LIMITED. SEE
LATEST SWODY1 FOR DETAILED DISC. CURRENT TIMING OF WEA GRIDS STILL
LOOKS CONSISTENT WITH 12Z MODELS AND DO NOT PLAN MANY CHANGES. PLAN
TO KEEP FIRE WEA HEADLINES UP THRU 700 PM. RH MAY NOT DROP QUITE
ENUF...BUT TEMPS WILL REMAIN FAVORABLE WITH MARGINAL CRITERIA WINDS.
NXT UPR TROF SWINGS THROUGH ON FRI FOR ANOTHER CHC OF RASH...WITH
AIR COLD ENUF TO MIX WITH SN FRI NIGHT. TROF DEEPENS AND HANGS ARND
FOR MOST OF THE WEEKEND FOR A CONTD CHC OF RA/SN. TEMP GRIDS AND MOS
GUIDANCE STILL IN LINE WITH CAA SETTING UP TNGT AND BRIEF PD OF WAA
ON FRI. ONLY MADE SOME MINOR TWEAKS TO GRIDS.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...RED FLAG WARNING FOR KOOCHICHING...ITASCA...CASS...AND CROW
WING COUNTIES...WITH FIRE WEATHER WATCH REMAINDER OF NE MN...BOTH
THRU 700 PM THIS EVE.
WI...FIRE WEATHER WATCH ALL ZONES THRU 700 PM THIS EVE.

04
Hazardous weather outlook, Apr 28, 7:30 AM CDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT WED APR 28 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT WED APR 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
NORTH CENTRAL MINNESOTA THIS AFTERNOON. SEE THE LATEST FIRE WEATHER
FORECAST NARRATIVE FOR MORE INFORMATION. SPOTTY THUNDERSTORMS ARE
EXPECTED TO DEVELOP AS THE DAY WEARS ON...MAINLY TOWARD THE
INTERNATIONAL BORDER. A FEW OF THE STORMS MAY BRING LOCALIZED
WIND DAMAGE...ALONG WITH SOME ISOLATED LARGE HAIL. A BETTER CHANCE
OF THUNDERSTORMS WILL COME TONIGHT...WITH THE POTENTIAL FOR
MORE SPOTTY SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:51 PM CDTSevere Thunderstorm WarningDLHItasca24 min
Apr 28, 4:59 PM CDTTornado WarningDLHSaint Louis46 min
Apr 28, 5:08 PM CDTSevere Thunderstorm WarningDLHCrow Wing52 min
Apr 28, 5:12 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis63 min
Apr 28, 5:26 PM CDTSevere Thunderstorm WarningDLHCass34 min
Apr 28, 5:42 PM CDTTornado WarningDLHSaint Louis33 min
Apr 28, 5:43 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca62 min
Apr 28, 5:57 PM CDTSevere Thunderstorm WarningDLHCass63 min
Apr 28, 6:11 PM CDTTornado WarningDLHSaint Louis64 min
Apr 28, 6:27 PM CDTTornado WarningDLHLake63 min
Apr 28, 6:32 PM CDTSevere Thunderstorm WarningDLHSaint Louis58 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.